instagram pinterest linkedin facebook twitter goodreads

Blog

Prednisone

The itching began about, oh, 10 days ago. Maybe more. It wasn't initially a total surprise: I have had for many years a form of physical urticaria, which manifests itself in the whispered threat of spreading hives, which I keep at bay with a dose of Zyrtec.

But this, it soon became clear, was something else. My skin was angrier, redder, and blotchier. the Zyrtec was making not even a hint of a dent in its progress. I tried antihistamine spray and hydrocortisone lotion. Nothing.

The cause, I suspected, was the mosquito bites. I do not do well with mosquito bites. I swell up and itch and suffer and moan; this season, for a variety of reasons, has been an especially acute one for mosquitoes, and on a couple of occasions I was bitten in perhaps a dozen spots within moments of setting foot outside.

That, I suspected, had turned my histamine response up to 11, and now I couldn't turn it off. The dermatologist was dubious about my bite hypothesis, but said that whatever the cause, my body was in full-on hyper-sensitive allergic attack mode. The only thing to do was nuke the immune system and settle everything down.

So I've been taking prednisone. And it's been doing its job. My skin has cleared up; all that remain are some dry, reddened patches of skin, the corpses littering the immediate aftermath of a battlefield. But there are side effects. Instead of itchy, I am twitchy. I can not focus or concentrate. It took me days to write a 400 word column. Little tasks can get done just like that; anything that requires any form of lengthy resolve may need to wait awhile. There is, of course, much to be done.

On the plus side, I no longer look as if I have the plague. Read More 
Be the first to comment